Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 11, NWS Little Rock, AR

April 24, 2003Izard County, Arkansas

NWS Little Rock, AR issued this tornado warning at Apr 24, 2003, 8:09 PM CDT for Izard County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 8:09 PM CDT (01:09 UTC)
Expired
Apr 24, 2003, 8:55 PM CDT
In force
46 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Izard County, AR

The radar

The Little Rock radar (KLZK), 152 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 6:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WFUS54 KLZK 250109
TORLIT
ARC065-250155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
808 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  IZARD COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 855 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO 3 MILES SOUTHEAST OF OXFORD...MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FRANKLIN AND HORSESHOE BEND AROUND 825 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3622 9198 3606 9191 3605 9169 3626 9167

$$

55/22

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 24, 3:35 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 24, 3:35 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...AMENDED FOR PRELIMINARY NUMBERS
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT THU APR 24 2003

NOT MUCH TIME TO TALK TODAY...SO I WILL MAKE THIS QUICK.

BIGGEST CONCERN TONIGHT IS SEVERE WEATHER...ESPECIALLY TORNADO
POTENTIAL. GREATEST THREAT WILL BE FROM THE I-30 / US 67-167
CORRIDOR ON EAST TOWARD THE MISSISSIPPI RIVER. WILL ADDRESS THESE
ISSUES ACCORDINGLY IN THE ZONES.

ONCE THE DRYLINE MOVES THROUGH...RAIN CHANCES WILL DECREASE. DUE TO
PROXIMITY OF UPPER LOW...STILL A POSSIBILITY OF SOME ISOLATED TSRA
OVER THE NORTH TOMORROW...SO LEFT SLIGHT CHANCE POPS IN THOSE AREAS.

THINGS DRY OUT FRIDAY NIGHT...AS THE COLD FRONT EXITS THE FORECAST
AREA. WEEKEND LOOKS FAIRLY TOLERABLE AS HIGH PRESSURE BRIEFLY BUILDS
IN AND THE FRONT MOVES SOUTH AND STALLS.

STILL LOOKING AT FRONT BACKING NORTH EARLY NEXT WEEK...WITH ANOTHER
COLD FRONT APPROACHING FROM THE NORTH. BASICALLY LEFT THE EXTENDED
AS IS...THOUGH CONFIDENCE CONTINUES TO BE LESS THAN STELLAR.

PRELIMINARY ISC GRIDS HAVE BEEN SENT...THOUGH THEY ARE SUBJECT TO
LAST MINUTE REVISIONS. DISCUSSION WILL BE UPDATED LATER TO INCLUDE
PRELIMINARY NUMBERS.

FCSTID =   57
HRO   50  65  47  71 /  50  20  10   5
LIT   56  75  52  74 /  60  10  10   5
HOT   55  74  53  74 /  60  10  10   5
PBF   58  75  53  75 /  60  10  10   5

.LZK...NONE.

57
Hazardous weather outlook, Apr 24, 7:15 PM CDT, 54 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE..TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND EASTERN
ARKANSAS THROUGH MIDNIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH THIS EVENING ACROSS ARKANSAS. THUNDERSTORMS MAY BE
ACCOMPANIED BY DAMAGING HAIL...DAMAGING WIND...AND TORNADOES. THE
SEVERE STORMS SHOULD MOVE EAST OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL REACH ARKANSAS ON MONDAY AND MAY STALL IN THE
AREA. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY
THROUGH WEDNESDAY DUE TO THIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING IN MOST
OF ARKANSAS.

56

In the hours before

Local storm report, Apr 24, 5:37 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
537 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    8 N JUDSONIA              AR   1.75 INCH HAIL
04/24/03   WHITE                          REPORTED BY
                                          STORM SPOTTER

28
Local storm report, Apr 24, 6:10 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
610 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    PYATT                     AR   1.75 INCH HAIL
04/24/03   MARION                         REPORTED BY
                                          EMERGENCY
                                          MANAGEMENT

0545 PM    SNOW                      AR   1.75 INCH HAIL
04/24/03   MARION                         REPORTED BY
                                          MEDIA

0550 PM    BOSWELL                   AR   2.75 INCH HAIL
04/24/03   IZARD                          REPORTED BY
                                          EMERGENCY
                                          MANAGEMENT

0550 PM    9 S MELBOURNE             AR   1.75 INCH HAIL
04/24/03   IZARD                          REPORTED BY
                                          EMERGENCY
                                          MANAGEMENT

0551 PM    MELBOURNE                 AR   1.75 INCH HAIL
04/24/03   IZARD                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, Apr 24, 6:29 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
629 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    BRADFORD                  AR   .88 INCH HAIL
04/24/03   WHITE                          REPORTED BY HAM RADIO
                                          OPERATOR

28
Local storm report, Apr 24, 7:32 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
732 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    THIDA                     AR   .75 INCH HAIL
04/24/03   INDEPENDENCE                   REPORTED BY
                                          EMERGENCY MANAGEMENT

0605 PM    ASH FLAT                  AR   .75 INCH HAIL
04/24/03   SHARP                          REPORTED BY LAW
                                          ENFORCEMENT

0625 PM    2 W MOUNTAIN HOME         AR   1.75 INCH HAIL
04/24/03   BAXTER                         REPORTED BY LAW
                                          ENFORCEMENT

0625 PM    5 S MOUNTAIN HOME         AR   2.00 INCH HAIL
04/24/03   BAXTER                         REPORTED BY STORM
                                          SPOTTER

0630 PM    COTTER                    AR   .88 INCH HAIL
04/24/03   BAXTER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0630 PM    GASSVILLE                 AR   .88 INCH HAIL
04/24/03   BAXTER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0630 PM    MIDWAY                    AR   .88 INCH HAIL
04/24/03   BAXTER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0631 PM    PEEL                      AR   WIND DAMAGE
04/24/03   MARION                         TREES DOWN AND MOBILE
                                          HOME DAMAGED. REPORTED
                                          BY LAW ENFORCEMENT

0649 PM    5 S MOUNTAIN HOME         AR   2.75 INCH HAIL
04/24/03   BAXTER                         REPORTED BY
                                          STORM SPOTTER

28
Local storm report, Apr 24, 7:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
738 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    WHITEHALL                 AR   .75 INCH HAIL
04/24/03   JEFFERSON                      REPORTED BY
                                          STORM SPOTTER

0730 PM    OXFORD                    AR   1.00 INCH HAIL
04/24/03   IZARD                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, Apr 24, 7:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
752 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    OXFORD                    AR   TORNADO
04/24/03   IZARD                          BRIEF TORNADO
                                          TOUCHDOWN REPORTED
                                          BY SHERIFFS OFFICE.
                                          TREES BLOWN DOWN.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:03 PM CDTSevere Thunderstorm WarningLZKLonoke42 min
Apr 24, 7:13 PM CDTSevere Thunderstorm WarningLZKIzard42 min
Apr 24, 7:18 PM CDTSevere Thunderstorm WarningLZKJefferson37 min
Apr 24, 7:40 PM CDTTornado WarningLZKIzard30 min
Apr 24, 7:47 PM CDTSevere Thunderstorm WarningLZKCalhoun38 min
Apr 24, 7:58 PM CDTTornado WarningLZKFulton, Sharp42 min
Apr 24, 8:05 PM CDTSevere Thunderstorm WarningLZKArkansas40 min
Apr 24, 8:21 PM CDTSevere Thunderstorm WarningLZKCleveland, Dallas49 min
Apr 24, 8:25 PM CDTSevere Thunderstorm WarningLZKOuachita35 min
Apr 24, 8:30 PM CDTTornado WarningLZKBradley40 min
Apr 24, 8:36 PM CDTTornado WarningLZKArkansas39 min
Apr 24, 8:37 PM CDTSevere Thunderstorm WarningLZKSharp43 min
Apr 24, 8:41 PM CDTSevere Thunderstorm WarningLZKCalhoun39 min
Apr 24, 8:49 PM CDTFlash Flood WarningLZKFulton, Izard3 hr
Apr 24, 9:01 PM CDTSevere Thunderstorm WarningLZKIzard19 min
Apr 24, 9:06 PM CDTSevere Thunderstorm WarningLZKJefferson39 min
Apr 24, 9:08 PM CDTSevere Thunderstorm WarningLZKIzard12 min
Apr 24, 9:16 PM CDTSevere Thunderstorm WarningLZKArkansas29 min
Apr 24, 9:41 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie39 min
Apr 24, 9:53 PM CDTSevere Thunderstorm WarningLZKJackson42 min
Apr 24, 10:36 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson49 min
Apr 24, 10:41 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson44 min
Apr 24, 11:16 PM CDTTornado WarningLZKJackson39 min
Apr 24, 11:29 PM CDTFlash Flood WarningLZKIndependence, Jackson3 hr

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.